Florida, 2020

Tornado and Flooding in Florida, August 19, 2020

August 19, 2020 · NWS MFL · 4 events in 2 counties and zones

A robust, stationary trough over the Gulf of Mexico kept deep, south/southwest flow and rich tropical moisture over South Florida. Several short waves rotating |around the base of the trough enhanced the showers and |thunderstorms that produced a tornado over the Golden Beach area in Miami-Dade from a waterspouts and flooding from heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A robust, stationary trough over the Gulf of Mexico kept deep, south/southwest flow and rich tropical moisture over South Florida. Several short waves rotating |around the base of the trough enhanced the showers and |thunderstorms that produced a tornado over the Golden Beach area in Miami-Dade from a waterspouts and flooding from heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 19, 12:51 PM EST, 9 minutes earlier.

Area forecast discussion, Aug 19, 12:51 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Miami FL
151 PM EDT Wed Aug 19 2020

.Aviation...
Showers and isolated thunderstorms over the local waters through
the remainder of today into the evening hours. Waterspouts have
been reported and confirmed over portions of the nearshore
Atlantic waters. Thunderstorms this afternoon may produce locally
gusty and erratic winds, along with sub-MVFR conditions. Upped
wind gusts to 30 kt in/near storms, though may need short-fused
AMDs for stronger than anticipated winds and perhaps IFR VIS/CIGs.
Convection chances increasing yet again tomorrow.

&&

.Prev Discussion... /issued 1137 AM EDT Wed Aug 19 2020/

Update...

An amplified flow pattern exists aloft, with moisture channel
imagery revealing troughing extending from the Great Lakes region
into the Gulf of Mexico and downstream ridging shunted east of our
area across the western Atlantic. This pattern was resulting in
deep south-southwesterly tropospheric flow locally, along with
increasing moisture advection through the mid levels. The
precipitable water value reflects this by showing a modest
increase from yesterday's value from 1.8 to 2 inches. An uptick in
mid to upper tropospheric flow is noted as well as the upper
trough axis resides nearer to our area. An upper level cloud
shield is currently in place across much of South Florida (left
over from this morning's convection), and this is placing a
temporary damper on both heating and the ability of either sea
breeze to advance inland. Already this cloud shield has begun to
erode from the southwest, and believe that after a recovery period
and plentiful diabatic heating another round of showers and
storms is likely to develop this afternoon. Given SSW steering
flow the greatest afternoon/evening thunderstorm coverage should
be focused from the east coast metro areas towards the northern
Everglades and Lake Okeechobee regions, although the Gulf Coast
should see at least scattered coverage given their proximity to the
upper trough. While the steering flow should be somewhat progressive
(on the order of 10+ kt), localized heavy rainfall/urban flooding is
possible, especially for the east coast metro areas. Given cooling
temperatures aloft, increasing mid- level tropospheric flow, and
increased forcing for large-scale ascent a few stronger storms are
possible, with strong to locally damaging wind being the primary
threat. The greatest potential for this appears to be from the Lake
Okeechobee region towards Palm Beach County. This risk is somewhat
conditional and will depend upon this morning's trends in addition
to the quality of insolation received today.

Made a few adjustments to sky and weather grids to account for
radar and satellite trends. Also adjusted hourly temps downward
slightly in the near term for areas with ongoing cloud coverage
and showers. The remainder of the forecast is on track.

Prev Discussion... /issued 342 AM EDT Wed Aug 19 2020/

Short Term...

Today through Thursday... The trough of low pressure will remain
nearly stationary over the Gulf of Mexico through Thursday. This
will keep a south to southwest steering flow over South Florida
allowing for tropical moisture to work into the region from the
Caribbean Sea. At the same time, couple of short waves will move
around the base of the trough and through South Florida. One of
them will move through South Florida this afternoon into this
evening and another one will move through the region on Thursday.
These short waves will help to enhance the showers and
thunderstorms over South Florida today and again on Wednesday with
the best coverage over the interior and east coast metro areas.

A few of the storms could become strong in the afternoon into the
evening hours today and again on Thursday, as the 500 mb temps
will be in the -8 to -9C range. The best areas that could see the
strong storms will be over the Lake Okeechobee and northeast areas
of South Florida where the sea breezes and lake breeze collide.
The primary impacts from the strong storms will be gusty winds,
small hail, heavy rainfall and frequent lightning strikes.

Highs will be a little bit cooler today and again Thursday compare
to the last couple of days in the lower 90s except around 90 west
coast metro areas due to more coverage of the showers and
thunderstorms. Lows will remain in the 70s, except around 80 over
the east coast metro areas tonight.

Long Term...
Thursday night through Tuesday night...

A 500mb trough continues to sit over the eastern US on Friday.
With a moderate Bermuda high, the low level flow will be from the
southeast, while the mid and upper level flow will be more
southwesterly.This should allow for plenty of moisture to
continually feed any convection over the area on Friday.

By the weekend, both the GFS and the ECMWF are showing the Bermuda
high should build to the west, which would shift the wind more
easterly. This would favor the interior and Gulf coast for the
best chances of showers and thunderstorms for the weekend. By
Sunday, the 500mb trough weakens, and lifts to the north, allowing
for weak high pressure aloft to build over the area again.
However, this likely will not significantly hinder convective
development.

The change in the pattern may be a factor in the steering and
possible development of a tropical wave that should approach the
area for the beginning of the week. However, models are bouncing
all over the place with each run. Where the ECMWF had a formed
tropical system over the Atlantic waters near South Florida, it
now has no developed storm. The GFS, which had no significant
storm yesterday, now develops a storm just north of Cuba, and
moves it across the Florida keys, into the Gulf of Mexico, towards
the LA, Al, and MS coastlines. For now, have continued to cap PoPs
at 54, keeping the chances of convection in the high end chance
category as there is way too much uncertainty to make any kind of
definitive forecast with this system. If the Bermuda high does
build strong enough, the system could miss the area entirely. If
it is weaker than forecast, it could allow a system to go north
much earlier, which may or may not affect South Florida. With the
system not even developed yet, it is way too early to make any
reasonable forecast, and may be this way for another couple of
days.

Marine...
The winds will remain south southwest today through Thursday
before going back to an easterly direction this weekend. The wind
speeds will also remain at 10 knots or less through Thursday
before increasing to 10 to 15 knots this weekend. This will keep
both the Gulf and the Atlantic seas at 2 feet or less, except
increasing to 2 to 4 feet in the Atlantic waters this weekend.
Therefore, boating conditions looks good through this weekend
outside of any showers or thunderstorms.

Aviation...
Showers and storms should again develop over the interior areas this
afternoon and push eastward into the east coast TAF sites late this
afternoon where VCTS will be in effect from 19Z until 02Z. KPAF taf
site will see VCTS morning hours before VCSH afternoon hours. The
east coast sea breeze will also develop and push slowly inland allowing
for the east coast TAF sites to go from westerly this morning to
easterly after 19Z this afternoon. KAPF taf site will remain westerly
today. Ceiling and Vis will also remain in VFR conditions but could
fall into MVFR or IFR conditions with passage of showers and thunderstorms.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  78  90  78  91 /  50  80  20  60
Fort Lauderdale  80  90  80  90 /  40  70  20  60
Miami            80  91  80  91 /  40  70  20  60
Naples           78  91  77  92 /  20  60  40  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Aviation...03/Fell
Hazardous weather outlook, Aug 19, 10:19 AM EST, 2 hours 41 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1119 AM EDT Wed Aug 19 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
200330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1119 AM EDT Wed Aug 19 2020

...A Few Strong Storms Possible Today...
...Locally Heavy Rainfall and Urban Flooding Possible...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms are possible,
favoring interior and east coast areas. Some of the storms could
become strong late this afternoon into early this evening with
frequent lightning, strong wind gusts, small hail, funnel clouds, and
brief heavy downpours.

Wind: The strongest storms will be capable of producing wind gusts
to 50 mph, especially across the interior and eastern portions of
South Florida late this afternoon and evening.

Flooding: Heavy downpours with showers and storms could lead to
isolated street flooding across vulnerable low-lying metro areas
that have received heavy rainfall over the past several days.

Hail: The strongest storms will be capable of producing hail up to
dime size, especially across the interior and eastern portions of
South Florida late this afternoon into this evening.

Waterspouts: Isolated waterspouts are possible over the Gulf waters
this morning shifting to the Atlantic, Biscayne Bay and Lake
Okeechobee waters this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous thunderstorms are forecast each afternoon into
the early evening hours, with a focus across the interior and
eastern portions of South Florida. Locally strong wind gusts,
lightning, funnel clouds, and localized flooding across urban and
poorly drained areas from heavy rainfall are possible.

South Florida could see an increase in deeper tropical moisture early
next week which should help enhance showers and thunderstorm coverage
along with potential of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 19, 12:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Miami FL
120 PM EDT Wed Aug 19 2020

FLZ068-168-191800-
Coastal Palm Beach County FL-Metro Palm Beach County FL-
120 PM EDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PALM BEACH COUNTY UNTIL
200 PM EDT...

* At 120 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Lake Worth, moving northeast at
  15 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  West Palm Beach, Boca Raton, Boynton Beach, Delray Beach, Jupiter,
  Palm Beach Gardens, Lake Worth, Riviera Beach, Palm Beach,
  Tequesta, Highland Beach, Juno Beach, Ocean Ridge, Palm Springs,
  North Palm Beach, Lantana, Lake Park, Atlantis, Cloud Lake and Palm
  Beach International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2678 8003 2640 8003 2634 8010 2664 8010
      2697 8013 2697 8006
TIME...MOT...LOC 1720Z 212DEG 11KT 2660 8007

SPM
Special weather statement, Aug 19, 12:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Miami FL
125 PM EDT Wed Aug 19 2020

FLZ172-173-191815-
Coastal Broward County FL-Coastal Miami Dade County FL-
125 PM EDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWARD COUNTY UNTIL 215
PM EDT...

* At 125 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Hollywood, moving northeast at
  10 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Fort Lauderdale, Hollywood, Hallandale, North Miami, North Miami
  Beach, Aventura, Dania Beach, Sunny Isles Beach, Wilton Manors,
  Port Everglades, Fort Lauderdale - Hollywood International Airport,
  Bal Harbour, Golden Beach, Fort Lauderdale Beach and Fiu North
  Campus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2617 8003 2596 8003 2588 8010 2590 8014
      2616 8013
TIME...MOT...LOC 1725Z 209DEG 11KT 2605 8011

SPM
Special weather statement, Aug 19, 12:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
128 PM EDT Wed Aug 19 2020

FLZ063-066-191815-
Hendry FL-Glades FL-
128 PM EDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HENDRY AND CENTRAL
GLADES COUNTIES UNTIL 215 PM EDT...

* At 128 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Moore Haven, moving northeast
  at 20 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Moore Haven, Lakeport, Brighton Seminole Reservation, Indian
  Prairie Canal Mouth and Lake Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2700 8086 2695 8100 2689 8100 2688 8091
      2686 8089 2655 8129 2690 8126 2703 8130
      2703 8127 2711 8127 2712 8122 2712 8117
      2714 8117 2721 8094
TIME...MOT...LOC 1728Z 219DEG 16KT 2683 8112

SPM
Local storm report, Aug 19, 12:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
145 PM EDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     WATER SPOUT      2 E AVENTURA            25.96N  80.11W
08/19/2020                   AMZ651             FL   PUBLIC

            A LARGE AND VERY VISIBLE WATERSPOUT WAS REPORTED BY
            MULTIPLE PEOPLE/ENTITIES, INCLUDING THE PUBLIC, SOCIAL
            MEDIA, AND THE FAA. WATERSPOUT MOVED VERY CLOSE TO THE
            SHORE. WATERSPOUT WAS ASSOCIATED WITH A STRONG
            THUNDERSTORM AND BEGINNING/ENDING TIME ESTIMATED VIA
            RADAR. BEGINNING TIME AT 1309 EDT AND END TIME 1318 EDT.
            AGAIN, THESE TIMES ARE APPROXIMATIONS.

&&

EVENT NUMBER MFL2000173

FELL
Local storm report, Aug 19, 12:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
159 PM EDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     MARINE TSTM WIND 2 NE DANIA BEACH        26.09N 80.12W
08/19/2020  M42 MPH          BROWARD            FL   MESONET

            A 42 MPH (36 KT) THUNDERSTORM WIND GUST WAS
            MEASURED BY THE MESONET STATION XPEG PORT
            EVERGLADES ASSOCIATED WITH A STRONG LINE OF
            THUNDERSTORMS. STATION ELEVATION: 135 FT.

&&

FELL
Special weather statement, Aug 19, 1:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
200 PM EDT Wed Aug 19 2020

FLZ066-067-069-070-075-191845-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
Mainland Monroe FL-Inland Palm Beach County FL-
200 PM EDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLLIER AND SOUTHEASTERN
HENDRY COUNTIES UNTIL 245 PM EDT...

* At 200 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Hendry Correctional, or 17
  miles east of Ave Maria, moving northeast at 20 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Ave Maria, Golden Gate Estates, Immokalee, Carnestown, Naples
  Manor, Lely Resort, Copeland, Hendry Correctional, Big Cypress
  Seminole Reservation, Big Cypress National Preserve, West Toll Gate
  On Alligator Alley, Orangetree, Lely, South Blocks Golde,
  Sunniland, Fakahatchee Strand State Preserve, Picayune Strand State
  Forest, Bunker Hill, Intersection I-75 And Everglades Blvd and
  Miles City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2580 8118 2609 8174 2661 8131 2646 8082
TIME...MOT...LOC 1800Z 223DEG 16KT 2634 8116

SPM

The radar

The Miami radar (KAMX), 122 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 tornado. Local standard time, as filed.

Flood, Palm Beach

When
August 19, 1:00 PM EST to 4:00 PM EST
Where
Palm Beach County, 1.42 mi WSW of Palm Spgs to 1.17 mi SW of Palm Spgs
Cause
Heavy Rain
Reported by
Social Media
Coordinates
26.660, -80.070

Video on social media showed street flooding east of I-95 on Forest Hill Blvd and Forest Court, near Forest Hill High School. Surrounding area received around 3 to 5 inches of rainfall.

Flood, Palm Beach

When
August 19, 1:00 PM EST to 4:00 PM EST
Where
Palm Beach County, Mangonia Park to 0.43 mi SW of Mangonia Park
Cause
Heavy Rain
Reported by
Social Media
Coordinates
26.750, -80.070

Video on Twitter shows street flooding on 45th Street near Australian Ave. Surrounding area received around 3 to 5 inches of rainfall.

Flood, Palm Beach

When
August 19, 1:00 PM EST to 4:00 PM EST
Where
Palm Beach County, 0.33 mi NW of West Palm Beach to 0.24 mi NNW of West Palm Beach
Cause
Heavy Rain
Reported by
Social Media
Coordinates
26.683, -80.054

Video on social media shows roads partially submerged in the Prospect Park neighborhood of West Palm Beach from heavy rainfall. Rainfall amounts in the surrounding area were in the 3 to 5 inch range.

Tornado, Miami-Dade

When
August 19, 1:20 PM EST to 1:23 PM EST
Where
Miami-Dade County, 1.17 mi N of Golden Beach to 1.7 mi N of Golden Beach
Rating
EF0
Path length
0.5 mi
Path width
160 yd
Reported by
NWS Storm Survey
Coordinates
25.967, -80.119

A landfalling waterspout produced from a thunderstorm moved briefly onshore in Golden Beach as a tornado for approximately 3 minutes before lifting right before the Broward County line. The tornado moved northward at approximately 10 mph along the ocean side of Ocean Boulevard/Highway A1A from the 400 block of Ocean Boulevard to |near County Line Road. Damage consisted primarily of numerous broken/snapped tree branches, including to a large Sea Grape tree, a couple of newly-planted trees toppled, several damaged/twisted metal gates, and tossed lawn/patio furniture. Some of the debris ended up in the adjacent Atlantic Ocean. Most of the damage was confined to ocean-facing homes and properties. One home had water blown in through a set of sliding glass doors due to the force of the wind.

This damage is mainly consistent with EF-0 intensity, although one or two spots could have experienced winds close to the EF-1 threshold (80-85 mph).

Thankfully, no injuries were reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912011, 912014, 912016, 912004.